North Carolina, 2009

Damaging Wind in North Carolina, June 20, 2009

June 20, 2009 · NWS RNK · 1 event in 1 county or zone

On the afternoon of June 20th a fast-moving storm produced brief severe winds in Ashe county North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

On the afternoon of June 20th a fast-moving storm produced brief severe winds in Ashe county North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 12:14 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 12:14 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT SAT JUN 20 2009

.SYNOPSIS...
A COLD FRONT ACROSS THE MIDWEST WILL SLIDE SOUTHEAST INTO THE
REGION LATER TODAY BEFORE PASSING OFFSHORE THIS EVENING. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT ESPECIALLY OVER THE
MOUNTAINS INTO EARLY TONIGHT. STRONG LOW PRESSURE ALONG THE MID
ATLANTIC COAST WILL RESULT IN A DRIER NORTHERLY FLOW LATER TONIGHT
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLEX WEATHER PATTERN OVER THE EASTERN US WITH A THERMAL RIDGE
ALONG THE GULF...NEGATIVE TILTED TROUGH OVER OH-PA AND A LEE TROUGH
EAST OF THE BLUE RIDGE. THE IMMEDIATE AREA IS IN THE WARM SECTOR
WITH CLOUDS BEGINNING TO THIN OUT. WITH THE FRONTAL AND THETA-E
BOUNDARY APPROACHING AND MOVING THROUGH THE AREA THIS
AFTERNOON...EXPECT CONVECTION TO MOVE INTO THE
MOUNTAINS...PARTICULARLY SE WV EARLY THIS AFTERNOON. AS THE
AFTERNOON PROGRESSES...CONVECTION WILL LIKELY STAY IN THE WEST BUT
MOVE SOUTH AND FIRE ALONG THE LEE TROUGH DURING THE MID/LATE
AFTERNOON. BREEZY WESTERLY WIND MAY HELP KEEP CONVECTION ISOLATED
ALONG THE BLUE RIDGE AND FOOTHILL COUNTIES THIS AFTERNOON. HAVE
UPDATED POPS BASED ON LATEST REGIONAL RADAR TRENDS WITH HIGHEST POPS
IN THE WEST AND NORTH AROUND NOON...THEN WEST AND EAST THIS
AFTERNOON. RNK 12Z SOUNDING DOES SHOW A MODERATE CAP AROUND 9300
FEET...WEAK MID LEVEL LAPSE RATES...AND BREEZY WESTERLY WINDS. THIS
MAY INHIBIT WIDE SPREAD SEVERE WEATHER OVER THE AREA. HOWEVER...IF
THE CAP IS BROKE AND WITH DRY AIR ABOVE...ISOLATED/SCATTERED SEVERE
IS POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH WINDS BEING THE
BIGGEST THREAT. SPC HAS EXTENDED THE SLIGHT RISK FARTHER WEST THIS
AFTERNOON TO INCLUDED ALL OF RNK VA/SE WV COUNTIES BUT NO NW NC
COUNTIES. ALSO...MOIST LOW AND MID LEVELS COULD PRODUCE LOCALIZED
HEAVY RAIN WITH THE STRONGER CELLS.

DID NOT ADJUST HIGH TEMPERATURES THIS AFTERNOON DESPITE THE SLIGHTLY
COOLER START. WITH CLOUDS BEGINNING TO THIN OUT...LAST DAY OF SPRING
SUN SHOULD HAVE TEMPERATURE JUMPING TO FORECASTED LEVELS.

PREVIOUS DISCUSSION...MID LEVEL FLOW WILL CONTINUE TO STRENGTHEN
TODAY AS UPSTREAM S/W DIGS ESE REACHING THE MID ATLANTIC COAST
THIS EVENING. THIS FEATURE SHOULD FINALLY PROPEL THE COLD FRONT
OVER THE MIDWEST INTO THE MOUNTAINS LATER TODAY AND THRU THE AREA
BY THIS EVENING. CURRENT ONGOING RIBBON OF SHRA/TSRA TO THE NW
WILL LIKELY BE NEAR THE NW ZONES BY 12Z BEFORE UNFOLDING SE ACROSS
THE FAR WESTERN COUNTIES THIS MORNING AS THE MAIN MCS PASSES
NORTH. HOWEVER JUST HOW FAR EAST THIS AXIS OF CONVECTION WILL MAKE
IT IFFY GIVEN LIKELY WEAKENING INSTABILITY AND INCREASING W/NW
FLOW ALOFT THIS MORNING. GUIDANCE BASICALLY FIZZLES PRECIP ALONG
THE WESTERN SLOPES EARLY ON BUT GIVEN RATHER STRONG RH TRANSPORT
FEEL BEST TO BOOST POPS A BIT AND EXTEND CHANCE POPS TO THE BLUE
RIDGE THRU MIDDAY. OUTFLOW LAID DOWN WITH THIS AREA OF FADING TSRA
THEN SHOULD BE THE MAIN FOCUS TO RENEWED COVERAGE INTO THE
AFTERNOON AS THE FRONT CATCHES UP. DECENT INSTAB WITH CAPES
1500-2000 J/KG SHOULD ALLOW FOR REDEVELOPMENT WEST BY EARLY
AFTERNOON...WITH THE BAND OF BROKEN TSRA SPILLING SOUTH TO NEAR
THE NC BORDER BY EARLY EVENING PER WRF. HOWEVER STRONG WNW
FLOW/MIXING MAY INHIBIT ORGANIZATION AND ACT TO AT LEAST CAP/CLIP
OFF CONVECTION ESPCLY EAST OF THE BLUE RIDGE SO ONLY RUNNING WITH
LOW CHANCE/SLIGHT POPS THERE. WINDS ALOFT POSE A POTENTIAL SEVERE
THREAT IF ENOUGH HEATING TAKES SHAPE SO KEEPING MENTION IN THE HWO
ALONG WITH HEAVY RAIN AS COVERAGE JUST TOO IFFY FOR A FLOOD WATCH
ATTM.

HIGH TEMPS AGAIN HAVE THE POTENTIAL TO BREAK INTO THE 90S EAST
PENDING CLOUDS/TSRA AND AT LEAST MID 80S WEST. SINCE MOS TOO WARM
OF LATE EVEN WITHOUT CONVECTION WONT GO QUITE THAT WARM EXCEPT SE
WHERE EXPECT MORE SUN AND BETTER DOWNSLOPE.

BOUNDARY SHOULD BE TO THE SE EARLY TONIGHT WITH RH SPLIT ACROSS
THE REGION BY DEEPENING NW FLOW. LOOKS LIKE ENOUGH LEFTOVER
CONVERGENCE TO SUPPORT SOME LOW POPS MAINLY WEST OR SW ZONES THIS
EVENING WITH CLEARING AFTER MIDNIGHT. KEEPING LOW TEMPS ON THE
WARM SIDE OF MOS DESPITE SOME DEWPOINT DRYING SINCE MIXING LIKELY
TO LINGER AT LEAST RIDGES UNDER THE JET ALOFT UNTIL LATE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
MODELS ARE GENERALLY CONSISTENT IN DEVELOPING HIGHLY AMPLIFIED AND
ANOMALOUS CUT-OFF UPPER LOW OVER THE WESTERN ATLANTIC BEGINNING SUN
AND LIKELY PERSISTING AT LEAST INTO WED. PMDHMD NOTES THAT HEIGHT
DEVIATIONS EXCEED 4 STD DEV IN THE BASE OF THIS UPPER TROUGH. WITH
THE RIDGE ALSO PUSHING UP TO OUR WEST THE FLOW ABOVE THE SFC WILL
DEEP N-NW THRU MOST OF THE PERIOD. PRECIP AND HIGH RH FROM THE
ATLANTIC LOW WILL REMAIN WELL TO OUR EAST ALONG OR OFF THE
COAST...SO THIS SHOULD BE A WELCOME DRY PERIOD WITH ONLY WIDELY SCT
TRW IN THE AFTERNOON AND PERHAPS SOME MCS ACTIVITY ROUNDING THE
UPPER RIDGE. WENT CLOSE TO MOSBC GUIDANCE ON TEMPS WITH SOME
SEASONABLY WARM BUT NOT EXTREMELY HOT DAYS AS COOLER H85 TEMPS FROM
THE EAST TRY TO BACK IN ON THE WARMER TEMPS PUSHING NORTHEAST FROM
THE THERMAL RIDGE OVER THE SOUTH CENTRAL U.S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
BLOCKING PATTERN AT THE BEGINNING OF THE PERIOD...WITH HIGH
PRESSURE CENTERED OVER THE CENTRAL US AND OCCLUDED LOW OFF THE MID
ATLANTIC REGION...GRADUALLY WEAKENS THROUGH THURSDAY.
BY THURSDAY...A STRONG SHORT WAVE MOVG OVER THE UPPER RIDGE ACROSS
THE GREAT LAKES REGION REINFORCES THE EAST COAST TROUGH AND BRINGS
A COLD FRONT INTO THE CWA BY FRIDAY. THIS FNT LOOKS TO MAKE IT
INTO THE CAROLINAS BY SATURDAY MORNING...BUT THEN RETURNS NORTHWARD
AS A WARM FRONT DURING THE DAY SATURDAY. THIS WILL BRING
INCREASING CHCS OF PRECIP BEGINNING THURSDAY ON INTO THE WEEKEND.
BEST CHANCE FOR SHOWERS/TSTMS THROUGH THE PERIOD WILL BE IN THE
MTNS...PARTICULARLY UPSLOPE NW AREAS. I HAVE KEPT POPS CHC AS IT
DOES NOT LOOK LIKE THERE WILL BE ANY GULF MOISTURE MOVING INTO THE
AREA. TEMPS WILL BE AT OR BELOW NORMAL INTO WED WITH A
NORTHERLY FLOW. BY THURSDAY...LOW LEVEL FLOW IN MORE NW AND
DOWNSLOPE EAST OF THE MTNS...SO TEMPS WILL BE QUITE A BIT WARMER
IN THE PIEDMONT. OVERNIGHT LOWS WILL START OF FAIRLY COOL TUESDAY
NIGHT...AND THEN BECOME MILD- IN THE 60S...LATER IN THE PERIOD
WITH MORE CLOUDS AND A STRONG NORTHWEST TO FLOW INTO THE AREA.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
PREFRONTAL SCATTERED CONVECTION FIRING ACROSS RNK SW CWA EARLY
THIS AFTERNOON. THIS CONVECTION MAY BRING BLF VISIBILITIES AND
CEILING DOWN TO MVFR FOR A BRIEF TIME. THROUGH THE
AFTERNOON...THIS CONVECTION WILL CONTINUE TO FORM FARTHER SOUTH
AND BY THIS EVENING SHOULD BE IN TENN. IN THE EAST...A LEE TROUGH
SHOULD AID IN THE DEVELOPMENT OF ISOLATED TO SCATTERED STORM...BUT
DOWNSLOPING WESTERLY WINDS MAY INHIBIT WIDESPREAD COVERAGE. FOR
ROA/LYH/DAN TAF WILL ONLY CARRY VICINITY SHOWERS. IF A SHOWER DOES
HIT ANYONE OF THESE AIRPORTS...RESTRICTIONS MAY DROP TO MVFR FOR
ABOUT 5-15 MINUTES.

OUTSIDE OF THESE STORMS...BREEZY WESTERLY WINDS WILL CONTINUE UNTIL
SUNSET. AFTER SUNSET...INVERSION TO SETUP TO ALLOW MOST SITES TO
HAVE WINDS UNDER 6KTS. HOWEVER...WESTERLY JET WILL CREATE WIND SHEAR
CONCERNS AT LWB/LYH AND DAN UNTIL AFTER SUNRISE. THROUGH THE DAY
SUNDAY...WINDS WILL BECOME BREEZY AGAIN AS PRESSURE GRADIENT FROM
MID ATLANTIC COAST LOW AND GULF COAST RIDGE TIGHTS OVER THE REGION.
TURBULENCE IS LIKELY...ESPECIALLY ALONG THE BLUE RIDGE AND FOOTHILLS.
VFR CONDITIONS SUNDAY WILL CONTINUE INTO THE FIRST OF NEXT WEEK.
GUSTY NW WINDS WILL AGAIN BE A FACTOR ON AGAIN ON MONDAY OVER THE
EAST AS STRONG LOW PRESSURE SITS AND SPINS WELL OFFSHORE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH/RCS
SHORT TERM...PC
LONG TERM...JJ
AVIATION...RCS/WP
Hazardous weather outlook, Jun 20, 10:23 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 20 2009

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-211530-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
1123 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE
HEAVY RAINFALL FROM CLUSTERS OF THUNDERSTORMS THAT MAY PRODUCE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-211530-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
1123 AM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashe

When
June 20, 1:45 PM EST
Where
Ashe County, Fleetwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -81.520

A large tree limb was blown down on Railroad Grade Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184857.